A Genetic Algorithm for the Quadratic Multiple Knapsack Problem

  • Tugba Saraç
  • Aydin Sipahioglu
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4729)


The Quadratic Multiple Knapsack Problem (QMKP) is a generaliz- ation of the quadratic knapsack problem, which is one of the well-known combinatorial optimization problems, from a single knapsack to k knapsacks with (possibly) different capacities. The objective is to assign each item to at most one of the knapsacks such that none of the capacity constraints are violated and the total profit of the items put into the knapsacks is maximized. In this paper, a genetic algorithm is proposed to solve QMKP. Specialized crossover operator is developed to maintain the feasibility of the chromosomes and two distinct mutation operators with different improvement techniques from the non-evolutionary heuristic are presented. The performance of the developed GA is evaluated and the obtained results are compared to the previous study in the literature.


Quadratic Multiple Knapsack Problem Genetic Algorithm Combinatorial Optimization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Gallo, G., Hammer, P.L., Simeone, B.: Quadratic Knapsack Problems. Mathematical Programming Study 12, 132–149 (1980)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Chaillou, P., Hansen, P., Mahieu, Y.: Best network flow bound for the quadratic knapsack problem. In: Combinatorial Optimization. Lecture Notes in Mathematics, vol. 1403, pp. 225–235 (1986)Google Scholar
  3. 3.
    Michelon, P., Veuilleux, L.: Lagrangean methods for the 0-1 quadratic knapsack problem. European Journal of Operational Research 92, 326–341 (1996)zbMATHCrossRefGoogle Scholar
  4. 4.
    Billionnet, A., Calmels, F.: Linear programming for the 0-1 quadratic knapsack problem. European Journal of Operational Research 92, 310–325 (1996)zbMATHCrossRefGoogle Scholar
  5. 5.
    Caprara, A., Pisinger, D., Toth, P.: Exact solution of the quadratic knapsack problem. INFORMS Journal on Computing 11, 125–137 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Helmberg, C., Rendl, F., Weismantel, R.: A semidefinite programming approach to the quadratic knapsack problem. Journal of Combinatorial Optimization 4, 197–215 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Billionnet, A., Soutif, E.: An exact method based on Lagrangean decomposition for the 0-1 quadratic knapsack problem. European Journal of operational research 157(3), 565–575 (2003)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Julstrom, B.A.: Greedy, genetic, and greedy genetic algorithms for the quadratic knapsack problem. In: Proceedings of the Genetic and Evolutionary Computation Conference, vol. 1, pp. 607–614 (2005)Google Scholar
  9. 9.
    Hiley, A., Julstrom, B.A.: The Quadratic multiple knapsack problem and three heuristic approaches to it. In: Proceedings of the Genetic and Evolutionary Computation Conference, pp. 547–552 (2006)Google Scholar
  10. 10.
    Cotta, C., Troya, J.: A hybrid genetic algorithm for the 0-1 multiple knapsack problem. Artificial Neural Networks and Genetic Algorithms 3, 250–254 (1998)Google Scholar
  11. 11.
    Anagun, A.S., Saraç, T.: Optimization of performance of genetic algorithm for 0-1 knapsack problems using Taguchi method. In: Gavrilova, M., Gervasi, O., Kumar, V., Tan, C.J.K., Taniar, D., Laganà, A., Mun, Y., Choo, H. (eds.) ICCSA 2006. LNCS, vol. 3982, pp. 678–687. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  12. 12.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Heidelberg (2004)zbMATHGoogle Scholar
  13. 13.
    Gen, M., Cheng, R.: Genetic Algorithms and Engineering Design. John Wiley & Sons, New York (1997)Google Scholar
  14. 14.
    Goldberg, D.E.: Genetic Algorithms in Search, Optimization, and Machine Learning. Addison-Wesley, Reading (1989)zbMATHGoogle Scholar
  15. 15.
    Martello, S., Toth, P.: Knapsack Problems Algorithms and Computer Implementations. John Wiley & Sons, England (1990)zbMATHGoogle Scholar
  16. 16.
    Martello, S., Toth, P.: Heuristic algorithms for the multiple knapsack problem. Computing 27, 93–112 (1981)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Tugba Saraç
    • 1
  • Aydin Sipahioglu
    • 1
  1. 1.Eskişehir Osmangazi University, Department of Industrial Engineering, 26030, Bademlik EskişehirTurkey

Personalised recommendations